Necrolytic Migratory Erythema–like Skin Lesion During Gefitinib Treatment: A Rare Cutaneous Adverse Reaction | Dermatology | JAMA Dermatology | JAMA Network
[Skip to Navigation]
Sign In
Observation
August 2016

Necrolytic Migratory Erythema–like Skin Lesion During Gefitinib Treatment: A Rare Cutaneous Adverse Reaction

Author Affiliations
  • 1Department of Dermatology, University of Ulsan College of Medicine, Ulsan University Hospital, Ulsan, Korea
JAMA Dermatol. 2016;152(8):947-948. doi:10.1001/jamadermatol.2016.1098

Gefitinib is an orally administered epidermal growth factor receptor (EGFR) tyrosine kinase inhibitor used to treat non–small-cell lung cancer (NSCLC).1 The expression of EGFR is strong in epidermis and epidermal appendages, as well as in tumor cells, and so treatment with gefitinib can result in dermatologic adverse effects with various manifestations.1 We report a case of necrolytic migratory erythema (NME)-like skin lesions developing during treatment with gefitinib. We believe that this case demonstrates a rare cutaneous adverse reaction to gefitinib and highlights the need for suspicion of this rare condition during the course of treatment with gefitinib.

Report of a Case

A 56-year-old man was diagnosed with NSCLC and treated with oral gefitinib (250 mg/d). After 3 months of gefitinib treatment, he presented with a 1-month history of localized, painful, migratory, coalescing, eroded, erythematous plaques with scales on both lower extremities and buttocks, especially in the perineal, inguinal, and thigh regions (Figure 1). The eruption had begun as erythematous macules on the perineal area and had spread to the buttocks, inner thighs, and lower extremities within several days. These lesions had coalesced, and some of them had been rubbed off. No mucosal lesions or active changes of the hair or nails were observed.

Figure 1.  Clinical Presentation
Clinical Presentation

Localized, migratory, coalescing, eroded, erythematous plaques with scales on both lower extremities, especially the perineal and inguinal areas.

Initially, a diagnosis of tinea cruris was considered, but no fungal elements were detected in the potassium hydroxide test. A skin biopsy specimen from a thigh lesion showed upper epidermal pallor with focal vacuolated keratinocytes and mild to moderate superficial perivascular dermal infiltrate (Figure 2). Findings of periodic acid–Schiff staining were negative. A diagnosis of NME was considered, but laboratory tests revealed normal levels of glucagon (48 pg/mL; normal range, 25-250 pg/mL) and zinc (68 μg/dL; normal range, 60-120 μg/dL). Additional laboratory findings, including from hemoglobin and albumin assays and liver function tests yielded normal results. Computed tomography of his abdomen did not reveal any pancreatic mass. Despite treatment with oral prednisolone (0.5 mg/kg/d and subsequently tapered over 2 weeks) and clobetasol propionate, 0.05%, ointment, the skin eruptions worsened. Thus the treatment with gefitinib was discontinued.

Figure 2.  Punch Biopsy Specimen From a Right Thigh Lesion
Punch Biopsy Specimen From a Right Thigh Lesion

This specimen from the edge of the erythematous plaque shows hyperkeratosis and parakeratotic scale, accompanied by upper epidermal pallor, absence of the granular layer, and mild superficial perivascular lymphocytic infiltrate; dilated blood vessels can also be seen in the superficial dermis (hematoxylin-eosin, original magnification ×100).

After withdrawal of gefitinib, the skin eruptions improved significantly in the short term. Four weeks later, gefitinib was readministered under observation by his oncologist, but skin eruptions developed again. Thereafter, he began receiving palliative care without chemotherapy, and at last follow-up, his overall health had been declining after 1 year of palliative care.

Discussion

Cutaneous adverse reactions have been reported as one of the most common adverse events in patients treated with EGFR inhibitors, with prevalence ranging from 50% to 100%.1,2 The commonly reported cutaneous adverse reactions are acneiform eruption, pruritus, xerosis, paronychia, hyperpigmentation, and alopecia.2 However, EGFR can occasionally induce atypical skin reactions, and NME is thought to be extremely rare.3 Usually, NME is the hallmark of glucagonoma syndrome, but it is rarely reported in patients with liver disease, malabsorptive disease, pancreatic neoplasm, and certain drug use in the absence of glucagonoma.3,4

The cause of the NME-like eruption in the present patient was difficult to determine but might have been related to the administration of gefitinib: the lesions dramatically cleared after discontinuation of gefitinib therapy and reappeared with readministration. The epidermal alterations observed could have been the result of the production of inflammatory cytokines acting on keratinocytes. During gefitinib therapy, inflammatory cell chemoattractants such as CXC motif chemokine ligands and CC motif chemokine ligands are released in the epidermis of the involved area, which is similar to the induction of glucagonoma syndrome, in which inflammatory mediators are released in the epidermis by elevated glucagon.5,6 It may contribute to the development of epidermal necrolysis and painful erythematous eruption.5,6 Our patient had to discontinue gefitinib treatment owing to serious NME-like eruption in spite of the antitumor effect of gefitinib, and treatment discontinuation could change his prognosis.

Back to top
Article Information

Corresponding Author: Ho Seok Suh, MD, PhD, Department of Dermatology, University of Ulsan College of Medicine, Ulsan University Hospital, Jeon-ha 1-dong, Dong-gu, Ulsan, Korea (uuhderma@daum.net).

Published Online: June 1, 2016. doi:10.1001/jamadermatol.2016.1098.

Conflict of Interest Disclosures: None reported.

Additional Contributions: We thank the patient for granting permission to publish this information.

References
1.
Bianco  R, Gelardi  T, Damiano  V, Ciardiello  F, Tortora  G.  Rational bases for the development of EGFR inhibitors for cancer treatment.  Int J Biochem Cell Biol. 2007;39(7-8):1416-1431.PubMedGoogle ScholarCrossref
2.
Balagula  Y, Rosen  ST, Lacouture  ME.  The emergence of supportive oncodermatology: the study of dermatologic adverse events to cancer therapies.  J Am Acad Dermatol. 2011;65(3):624-635.PubMedGoogle ScholarCrossref
3.
Trojan  A, Jacky  E, Follath  F, Dummer  R.  Necrolytic migratory erythema (glucagonoma)-like skin lesions induced by EGF-receptor inhibition.  Swiss Med Wkly. 2003;133(1-2):22-23.PubMedGoogle Scholar
4.
Bak  H, Ahn  SK.  Pseudoglucagonoma syndrome in a patient with malnutrition.  Arch Dermatol. 2005;141(7):914-916.PubMedGoogle ScholarCrossref
5.
Lacouture  ME.  Mechanisms of cutaneous toxicities to EGFR inhibitors.  Nat Rev Cancer. 2006;6(10):803-812.PubMedGoogle ScholarCrossref
6.
Tierney  EP, Badger  J.  Etiology and pathogenesis of necrolytic migratory erythema: review of the literature.  MedGenMed. 2004;6(3):4.PubMedGoogle Scholar
×